Alert archive / New Mexico / Flash Flood Warnings in 2000

Flash Flood Warning 20, NWS Albuquerque, NM

October 23, 2000Guadalupe County, Quay County, San Miguel County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Oct 23, 2000, 7:51 AM MDT for Guadalupe County, Quay County, San Miguel County, New Mexico. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Oct 23, 2000, 7:51 AM MDT (13:51 UTC)
Expired
Oct 23, 2000, 9:45 AM MDT
In force
114 min
Issued by
NWS Albuquerque, NM
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Guadalupe County, NM, Quay County, NM, San Miguel County, NM

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 1.9 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2000-10-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 775 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2000-10-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
775 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
619 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KABQ 231356
FFWABQ
NMC019-037-047-231545-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
751 AM MDT MON OCT 23 2000

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN GUADALUPE COUNTY IN EAST CENTRAL NEW MEXICO
  WEST CENTRAL QUAY COUNTY IN EAST CENTRAL NEW MEXICO
  SOUTHEASTERN SAN MIGUEL COUNTY IN NORTHEAST NEW MEXICO

* UNTIL 945 AM MDT

* AT 746 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  HEAVY RAIN OCCURRING ALONG AND 40 MILES TO EITHER SIDE OF I-40.     
  HEAVY RAIN WILL CONTINUE OVER THESE AREAS...LIKELY LEADING TO THE  
  FLOODING OF STREETS AND HIGHWAYS.
U
DO NOT ATTEMPT TO DRIVE THROUGH FLOODED LOW WATER CROSSINGS. MANY
FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES.

LAT...LON 3519 10457 3478 10424 3512 10355 3559 10383

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Oct 23, 4:15 AM MDT, 3 hours 36 minutes earlier.

Area forecast discussion, Oct 23, 4:15 AM MDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
415 AM MDT MON OCT 23 2000

UPPER LOW OVER NORTHERN GULF OF CA IS EXPECTED TO BEGIN ITS SLOW NNE
MOVEMENT TODAY. CURRENTLY 90+KT JET ROUNDING SE SIDE OF LOW WITH
ETA/NGM AND MESO ETA STRENGTHENIGN THIS JET (110+KT ) AND MOVE IT
NORTH ACROSS THE WESTERN AND CENTRAL PORTIONS OF THE STATE TODAY.
THIS CREATES LARGE SCALE LIFT AND GOOD UPPER DIVERGENCE FROM THE
EASTSIDE OF THE CENTRAL MOUNTAINS TO THE ARIZONA BORDER. HIGH POPS
ARE IN ORDER WITH ALL GUIDANCE RANGING FROM 60-100 PERCENT TODAY AND
TONIGHT. NGM QPF ONCE AGAIN SHOWING IMPRESSIVE NUMBERS WITH SOME
LOCATIONS SHOWING TOTAL ACCUMULATIONS OF 2 TO 4 INCHES OVER THE NEXT
24 HOURS. FIRST ACROSS THE WEST TODAY AND SPREADING HEAVIER AMOUNTS
EAST TONIGHT INTO TUESDAY. MIGHT BE OVERDONE BUT DEEPER MOISTURE
SHOULD BE ENTRAINED INTO THE STATE AS THE UPPER LOW BEGINS TO LIFT
NORTH TODAY. WILL MENTION POSSIBLE HEAVY RAIN WITH THUNDERSTORMS.
A COLD FRONT ALONG THE COLORADO BORDER MOVES INTO THE NE CORNER TODAY
AND LIKELY RETREATS OR BECOMES STATIONARY. THIS WILL AIDE IN THE RAIN
MAKING PROCESS ACROSS THE SANGRE DE CRISTO WITH UPSLOPE FLOW COMMENCING
LATER TODAY AND INTO TONIGHT. SNOW LEVELS REMAIN HIGH AND WILL
MAINTAIN CURRENT THINKING OF ANY ACCUMULATING SNOWS ABOVE 9500 FEET.
FOR TUESDAY UPPER LOW OPENS UP AND CONTINUES TO LIFT NNE WITH TROF
AXIS OVER EASTERN AZ. WILL MENTION SHWR/TSTMS IN THE WEST BUT WITH
LOWER POPS. HIGHER POPS STILL IN ORDER ACOSS THE EAST WITH SURFACE
TROF/PACIFIC CDFNT ACTING AS A FOUCUSING MECHENISM FOR STRONGER
THUNDERSTORMS.

EXTENDED BROAD LONGWAVE TROUGH IS INDICATED TO REMAIN OVER THE
ROCKIES AND CENTRAL PORTOINS OF THE COUNTRY. NORTHWEST FLOW ACROSS
THE NORTH AND EAST WILL MAINTAIN SOME KIND OF CHANCE OF SHOWERS AND
MTN SNOW SHOWERS. COOLER AIR FILTERS IN BEHIND A COLD FRONT THU/FRI
WITH UPSLOPE FLOW POSSIBLE THU NIGHT/FRI. WILL CONTINUE CHANCE POPS N
AND E WITH SLIGHT CHANCE ELSEWHERE. CONFIDENCE IS LOW THIS FAR OUT
AND SO MUCH HAPPENING IN THE NEAR TERM.

ABQ WB 061/048 063/043 065 49774
SAF WB 056/042 056/039 060 49775
TCC WB 065/049 060/049 065 49477

.ABQ...NONE.

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 23, 6:36 AM MDTSevere Thunderstorm WarningABQGuadalupe54 min
Oct 23, 7:25 AM MDTSevere Thunderstorm WarningABQGuadalupe, Quay, San Miguel65 min
Oct 23, 8:25 AM MDTSevere Thunderstorm WarningABQQuay, San Miguel50 min
Oct 23, 10:55 AM MDTSevere Thunderstorm WarningABQCurry, Quay65 min
Oct 23, 11:11 AM MDTSevere Thunderstorm WarningABQRoosevelt64 min
Oct 23, 12:14 PM MDTSevere Thunderstorm WarningABQCurry, Roosevelt61 min
Oct 23, 12:18 PM MDTTornado WarningABQSan Juan27 min
Oct 23, 12:44 PM MDTTornado WarningABQSan Juan31 min
Oct 23, 1:14 PM MDTFlash Flood WarningABQCurry, Roosevelt2 hr
Oct 23, 1:38 PM MDTSevere Thunderstorm WarningABQSan Juan52 min
Oct 23, 3:10 PM MDTFlash Flood WarningABQChaves, Curry, De Baca, Guadalupe, Harding, Quay and 3 more3 hr
Oct 23, 4:40 PM MDTSevere Thunderstorm WarningABQCurry, Roosevelt50 min

Nearby

Flash Flood Warnings in New Mexico, 2000Every flash flood warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.